Hail, Franklin
- When
- May 26, 3:32 PM EST to 3:36 PM EST
- Where
- Franklin County, Dublin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.100, -83.120
A weak shortwave spinning around a strong low pressure system triggered severe thunderstorms during the afternoon of May 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weak shortwave spinning around a strong low pressure system triggered severe thunderstorms during the afternoon of May 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 3:26 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 426 PM EDT THU MAY 26 2011 .SYNOPSIS... UPPER LEVEL LOW WILL APPROACH THE AREA TONIGHT AND THEN MOVE EAST OF THE AREA ON FRIDAY. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA FRIDAY NIGHT AND KEEP MOST LOCATIONS DRY THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AN UPPER LEVEL LOW WILL BEGIN TO MOVE THROUGH THE AREA TONIGHT IN ADDITION TO AN ELONGATED SURFACE LOW THAT WILL MOVE ACROSS NW OHIO. INSTABILITY HAS INCREASED THIS AFTERNOON AND THEREFORE SOME OF THE THUNDERSTORM ACTIVITY HAS REACHED SEVERE OR NEAR SEVERE LIMITS. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE EVENING HOURS BEFORE TAPERING OFF TO A FEW SHOWERS FOR THE NEXT HALF OF THE NIGHT. WENT ON THE WARM SIDE OF GUIDANCE FOR TEMPERATURES OVERNIGHT WITH EXTENSIVE CLOUD COVER ACROSS THE AREA. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... WITH SURFACE LOW STILL NEAR THE EASTERN LOCATIONS ON FRIDAY SHOWER AND ISOLATED THUNDER POTENTIAL WILL CONTINUE THROUGH THE AFTERNOON HOURS. BEST CHANCE FOR THIS WILL BE ACROSS THE EAST. BY THE EVENING HOURS PRECIPITATION CHANCES WILL COME TO AN END AS THE LOW PUSHES FURTHER AWAY FROM THE AREA AND HIGH PRESSURE BEGINS TO BUILD INTO THE REGION. && .LONG TERM /SATURDAY THROUGH THURSDAY/... LATEST GUIDANCE SUGGESTS THAT ON SATURDAY THE AREA WILL BE IN BETWEEN SYSTEMS WITH LITTLE TO NO FORCING. SHORT WAVE MOVING OVER TOP OF BUILDING UPPER RIDGE MAY BE ENOUGH TO TRIGGER SOME SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN ZONES ON SUNDAY. USED A MOS BLEND FOR TEMPERATURES SATURDAY AND SATURDAY NIGHT BUT DID NOT QUITE WARM UP READINGS AS FAST AS GUIDANCE ON SUNDAY. UPPER RIDGE WILL THEN TAKE HOLD OVER THE OHIO VALLEY FOR THE BEGINNING OF THE WEEK. TEMPERATURES WILL RISE TO MUCH ABOVE NORMAL WITH LITTLE CHANCE OF RAIN. SHORT WAVE MOVING ACROSS THE NORTHERN TIER OF THE UNITED STATES WILL SUPPRESS UPPER HEIGHTS AND HELP PUSH A COLD FRONT THROUGH THE AREA ON WEDNESDAY. AT THIS POINT THE CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS LOW WITH THIS BOUNDARY. A COOLER AIRMASS WILL SPREAD INTO THE REGION FOR THE END OF THE PERIOD WITH TEMPERATURES DROPPING BACK TO NEAR NORMAL. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... CONVECTION CONTINUES TO DEVELOP AHEAD OF H5 LOW LIFTING UP THE OHIO VALLEY. MOST SIGNIFICANT CONVECTION IS A LINE MOVG THRU CVG/LUK ATTM. LOOKS LIKE THIS FEATURE WILL LIFT NE DURING THE AFTN. BROUGHT TEMPO MVFR CIGS AND VSBYS THRU CVG/LUK AND ILN WITH THIS FEATURE...RIGHT NOW IT LOOKS LIKE IT WILL STAY E OF DAY. EXPECT ADDITIONAL TSRA TO DEVELOP AROUND THE ERN TAFS AS HEATING INCREASES. WENT WITH TEMPO MVFR CIGS/AND VSBYS THRU 00Z AT CMH/LCK. MODELS INCREASE THE LOW LEVEL MOISTURE OVERNIGHT...DROPPING CIGS BLO 1KFT. ALSO LOOKS LIKE FOG WILL FORM. TOOK VSBYS TO MVFR FOR NOW...BUT THEY COULD GO LOWER. LOW CLOUDS HANG AROUND DURING THE MORNING AND INTO THE AFTN FOR THE EXTENDED CVG TAF. OUTLOOK...MVFR CIGS POSSIBLE INTO FRIDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...SITES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 431 PM EDT THU MAY 26 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-272045- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 431 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS AS AN AREA OF LOW PRESSURE MOVES TO NORTHWEST OHIO. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. DUE TO THE REPEATING NATURE OF THESE STORMS THE THREAT FOR FLOODING WILL PERSIST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT THU MAY 26 2011
OHZ053-054-062-063-262000-
CLARK OH-FAYETTE OH-GREENE OH-MADISON OH-
336 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT MADISON...NORTHEASTERN GREENE...
NORTHWESTERN FAYETTE AND CLARK COUNTIES THROUGH 400 PM EDT...
AT 333 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CEDARVILLE...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...JEFFERSONVILLE...
SPRINGFIELD...SOUTH CHARLESTON...LONDON...JEFFERSON AND CHOCTAW LAKE.
ALSO...GLADSTONE...SELMA...PITCHIN...SOUTH SOLON...BOOKWALTER...
MIDWAY...LISBON AND BUCK CREEK STATE PARK ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
LAT...LON 4000 8337 3994 8323 3957 8364 3981 8392
4003 8383
HATZOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM TSTM WND DMG 6 W MASON 39.35N 84.41W
05/26/2011 BUTLER OH PUBLIC
TWO VERY LARGE TREES 2-3 FEET IN DIAMETER WERE SNAPPED
OFF.
&&
KURZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT THU MAY 26 2011
OHZ045-054-055-063-064-262030-
FAYETTE OH-FRANKLIN OH-MADISON OH-PICKAWAY OH-UNION OH-
354 PM EDT THU MAY 26 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN UNION...
NORTHWESTERN PICKAWAY...MADISON...WESTERN FRANKLIN AND NORTHERN
FAYETTE COUNTIES THROUGH 430 PM EDT...
AT 351 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM SOUTH VIENNA TO JEFFERSONVILLE...MOVING NORTHEAST
AT 50 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
COLUMBUS...CHOCTAW LAKE...LONDON...MOUNT STERLING...
JEFFERSON...LAKE DARBY...PLAIN CITY...HILLIARD...
GROVE CITY...DUBLIN...UPPER ARLINGTON...COLUMBUS
AND WORTHINGTON.
ALSO...MADISON MILLS...PANCOASTBURG...MADISON LAKE...LAFAYETTE...
ROSEDALE...PLUMWOOD...BIG PLAIN AND CHUCKERY ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.
LAT...LON 4021 8318 4014 8317 4014 8296 3991 8294
3962 8325 3959 8364 4001 8351 4023 8349
HATZOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG FOSTER 38.80N 84.21W
05/26/2011 BRACKEN KY LAW ENFORCEMENT
TREE DOWN ON SR 8.
&&
KURZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
414 PM EDT THU MAY 26 2011
OHZ063-072-079>081-262045-
ADAMS OH-BROWN OH-CLINTON OH-FAYETTE OH-HIGHLAND OH-
414 PM EDT THU MAY 26 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...SOUTHERN
FAYETTE...SOUTHEASTERN CLINTON...EASTERN BROWN AND NORTHWESTERN ADAMS
COUNTIES THROUGH 445 PM EDT...
AT 410 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ST. MARTIN TO GEORGETOWN...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SARDINIA...LYNCHBURG...
WINCHESTER...NEW VIENNA...HILLSBORO...SEAMAN...BELFAST...LEESBURG...
PEEBLES...MARSHALL AND GREENFIELD.
ALSO...BUFORD...RUSSELLVILLE...DECATUR...MOWRYSTOWN...MARTINSVILLE...
FINCASTLE...RUSSELL AND EMERALD ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.
LAT...LON 3877 8392 3925 8392 3951 8359 3945 8344
3938 8337 3926 8339 3924 8337 3925 8334
3923 8334 3906 8339 3884 8341 3873 8370
3873 8377
HATZOSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT THU MAY 26 2011
OHZ045-046-055-262115-
DELAWARE OH-FRANKLIN OH-UNION OH-
425 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...FRANKLIN
AND DELAWARE COUNTIES THROUGH 515 PM EDT...
AT 425 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DUBLIN...
MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLUMBUS...BEXLEY...
DUBLIN...WORTHINGTON...REYNOLDSBURG...POWELL...GAHANNA...MINERVA
PARK...WESTERVILLE...DELAWARE...SUNBURY AND ASHLEY.
ALSO...WATKINS...BRICE...WHITEHALL...SHAWNEE HILLS...RIVERLEA...
COLUMBUS ZOO...OSTRANDER AND BELLEPOINT ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4044 8304 4041 8302 4042 8293 4036 8293
4035 8275 3994 8278 3994 8281 3991 8281
3985 8322 4011 8320 4011 8332 4044 8312
HATZOSThe Cincinnati radar (KILN), 96 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
2 hail, 2 tornado, 1 heavy rain. Local standard time, as filed.
A couple of roads had over a foot of water standing on them due to heavy rainfall.
A brief tornado touchdown was observed. No damage occurred with the tornado.
A tornado briefly touched down. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313481, 313490, 313493, 313498, 313512.